Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 7, 2022, 7:28 PM CDT for 5 counties in Iowa. It was in force for 32 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 7, 2022, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Adair County, IA, Adams County, IA, Cass County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:29 PM CDT | HAIL 1 | Fontanelle, IA | |
| Jun 7, 7:30 PM CDT | TSTM WND DMG | 7 Se Bridgewater, IA | PINE TREES UPROOTED AND SPLIT. DAMAGE TO AN OUTBUILDING. SOME WINDOWS BROKEN ON BUILDINGS. |
| Jun 7, 7:30 PM CDT | HAIL 1.25 | 5 Sse Fontanelle, IA | WIND DRIVEN HAIL EVENT THAT FEATURED HAIL UP TO HALF DOLLAR SIZED AND WINDS WELL OVER 60 MPH THAT LASTED FOR 15 TO 20 MINUTES. JUST EMERGED CORN AND BEANS ARE PULVERIZED, PINE TREES STRIPPED OF NEEDLES, AND HARDWOOD TREES DEFOLIATED. WORST HAIL DAMAGE SPOTTER |
| Jun 7, 7:33 PM CDT | TSTM WND DMG | 7 W Orient, IA | ROOF BLOWN OFF OF MACHINE SHED. TIME ESTIMATED. |
| Jun 7, 7:37 PM CDT | TORNADO | 3 Sw Orient, IA | REPORTED VIA TWITTER. |
| Jun 7, 7:42 PM CDT | HAIL 0.88 | Orient, IA | NICKEL HAIL NORTH OF ORIENT. |
| Jun 7, 7:45 PM CDT | TSTM WND DMG | Orient, IA | LARGE TREE DOWN ON HOUSE. TIME ESTIMATED. |
| Jun 7, 7:48 PM CDT | HAIL 1 | 3 W Orient, IA | NICKEL TO QUARTER SIZED HAIL. |
| Jun 7, 7:53 PM CDT | TSTM WND DMG | 1 Nw Creston, IA | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| Jun 7, 7:54 PM CDT | TSTM WND DMG | 2 Nne Creston, IA | FARM OUTBUILDINGS DAMAGED ON CHERRY STREET RD. TIME ESTIMATED. |
| Jun 7, 8:00 PM CDT | TSTM WND DMG | Creston, IA | TREES, SHEDS, AND POWER LINES DOWN. |
| Jun 7, 8:00 PM CDT | TSTM WND GST 68 | 2 S Creston, IA | REPORTED AT 8 PM AND 805 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
367
WFUS53 KDMX 080028
TORDMX
IAC001-003-029-121-175-080100-
/O.NEW.KDMX.TO.W.0033.220608T0028Z-220608T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
728 PM CDT Tue Jun 7 2022
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Madison County in south central Iowa...
Eastern Cass County in southwestern Iowa...
Western Union County in south central Iowa...
Northeastern Adams County in southwestern Iowa...
Southern Adair County in southwestern Iowa...
* Until 800 PM CDT.
* At 728 PM CDT, a confirmed tornado was located 8 miles southwest of
Greenfield, moving east at 50 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Orient around 740 PM CDT.
Creston, Green Valley Lake and Green Valley Lake State Park around
745 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Macksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4120 9474 4134 9463 4124 9409 4094 9437
TIME...MOT...LOC 0028Z 289DEG 42KT 4123 9459
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Krull2 follow-up statements
900
WWUS53 KDMX 080042
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
742 PM CDT Tue Jun 7 2022
IAC029-080051-
/O.CAN.KDMX.TO.W.0033.000000T0000Z-220608T0100Z/
Cass IA-
742 PM CDT Tue Jun 7 2022
...THE TORNADO WARNING FOR EASTERN CASS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4116 9461 4131 9445 4124 9409 4094 9437
TIME...MOT...LOC 0041Z 299DEG 46KT 4115 9443
$$
IAC001-003-121-175-080100-
/O.CON.KDMX.TO.W.0033.000000T0000Z-220608T0100Z/
Madison IA-Union IA-Adams IA-Adair IA-
742 PM CDT Tue Jun 7 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN MADISON...WESTERN UNION...NORTHEASTERN ADAMS AND
SOUTHEASTERN ADAIR COUNTIES...
At 741 PM CDT, a confirmed tornado was located near Green Valley
Lake, or 7 miles northwest of Creston, moving southeast at 55 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed multiple landspouts. Also
reports or rapidly rotating wall cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Green Valley Lake around 745 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Creston and Creston Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4116 9461 4131 9445 4124 9409 4094 9437
TIME...MOT...LOC 0041Z 299DEG 46KT 4115 9443
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Krull158
WWUS53 KDMX 080057
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
757 PM CDT Tue Jun 7 2022
IAC001-003-121-175-080106-
/O.EXP.KDMX.TO.W.0033.000000T0000Z-220608T0100Z/
Madison IA-Union IA-Adams IA-Adair IA-
757 PM CDT Tue Jun 7 2022
...THE TORNADO WARNING FOR SOUTHWESTERN MADISON...WESTERN UNION...
NORTHEASTERN ADAMS AND SOUTHEASTERN ADAIR COUNTIES WILL EXPIRE AT 800
PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 4116 9461 4131 9445 4124 9409 4094 9437
TIME...MOT...LOC 0056Z 289DEG 42KT 4109 9421
$$
KrullWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 7, 7:00 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 7, 7:00 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 700 PM CDT Tue Jun 7 2022 ...Updated for the 00z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 334 PM CDT Tue Jun 7 2022 Key Messages: - Severe storms possible into this evening over the southwest forecast area. Large hail and damaging winds are the primary threats. - Precipitation ending Wednesday morning then clearing into the afternoon. Vigorous short wave is currently diving southeast out of Wyoming and into Nebraska and South Dakota with strong to severe storms developing in advance of the system in the western portions of those states. Generally light flow is in place across Iowa with high pressure ridged just to the north and east of the area. Instability is building into south central and western Iowa. Expect storms to begin developing over east central Nebraska and west central Iowa by late this afternoon then dive southeast across the southwest CWA with additional weaker activity developing to the north. Profiles are favorable for supercell development though the light flow in the 0-500m level with the best shear above that layer. This will be favorable supercells with large hail and some damaging wind gusts. There is some landspout potential over west central Iowa during the initial updraft development stage near a surface wind weakness and where 0-3km CAPE values approach 100 J/kg along with sufficient surface vorticity. Locally heavy rainfall is also possible with these storms but not expecting any significant hydro issues beyond ponding. Additional storms may develop over northern Iowa after midnight. No severe weather is anticipated with this activity which likely will lingering into Wednesday morning before the drier air arrives. High pressure arrives Wednesday night with pleasant temperatures expected for the overnight. && .LONG TERM.../Thursday through Tuesday/ Issued at 334 PM CDT Tue Jun 7 2022 Key messages: -A threat for heavy rainfall exists Thursday night into Friday. -Low confidence rain chances over the weekend. -A period of fair weather sets in at the beginning of next week. Low-level layers remain saturated through much of the period with lots of moisture transport from the pacific and some from the Gulf. A better setup looks to be in place Thursday with a low over the Rockies and a high over the southeast region that will act to fling moisture way north into the upper Midwest. PWATs will be nearing 150% of normal with values approaching 1.5". Another shortwave propagates down the northwest flow in the west. The more favorable shear and greatest instability and will be located in Nebraska and Kansas where another MCS may form. There is some suggestion that a secondary band of rainfall will form off of a boundary over Iowa. There is some elevated instability and sufficient moisture supply that will sustain this, but confidence is lower for low-level supply due to the Gulf transport being disrupted by the expected MCS. Additional waves of energy propagate towards the region Saturday and Sunday night, although uncertainty still remains regarding location and timing of any possible rainfall. The warm sector of the ridge will arrive at the beginning of next week and finally bring some warming, hinted by positive 2m temperature anomalies. Additional energy will begin to build in the west, signaling a continued active weather pattern next week. We will continue to monitor the forecast period for periods of heavy rainfall. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 645 PM CDT Tue Jun 7 2022 Main aviation concerns are the shower/storm chances tonight into tomorrow morning. Have attempted to time out initial wave this evening followed by larger complex mainly over south to central areas into late evening with additional development over the north/east late overnight/early Wednesday. Updates will likely be needed later this evening as storms progress. Some storms could have hail and gusty winds, including >35 knot gusts with storm outflow, but strongest storms may remain southwest of TAF sites. Ceilings also expected to lower through the overnight hours into at least MVFR but may be IFR at times. Some visibility restrictions may also occur with storms. Outside of storm wind gusts, winds expected to be light and variable tonight becoming gusty and out of the north by late tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Jimenez/Donavon AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:32 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 332 PM CDT Tue Jun 7 2022 IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe thunderstorms are possible later this afternoon into tonight in southwest Iowa. The main hazards are damaging wind gusts, large hail, and perhaps locally heavy rainfall. Greatest severe risk will be during the late afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Jasper-Poweshiek-Mahaska- 332 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few showers and thunderstorms are possible tonight. Some storms may produce hail and gusty winds, as well as some locally heavy rainfall. Showers and storms could last through tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Heavy rainfall is possible at times and may lead to some localized flooding concerns. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight.
In the hours before
Special weather statement, Jun 7, 6:23 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Tue Jun 7 2022
IAZ070-080000-
Cass IA-
623 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of western Cass County
through 700 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut, or 14 miles west of Atlantic, moving east at 45 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Atlantic around 640 PM CDT.
This includes Interstate 80 between mile markers 50 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9515 4150 9484 4119 9504 4127 9516
TIME...MOT...LOC 2323Z 289DEG 39KT 4147 9528
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullSpecial weather statement, Jun 7, 6:50 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
650 PM CDT Tue Jun 7 2022
IAZ070-080015-
Cass IA-
650 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of northeastern Cass
County through 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving east at 55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Cass
County, including the following locations... Wiota, Lake Anita State
Park, Anita Municipal Airport and Anita.
This includes Interstate 80 between mile markers 61 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 9494 4150 9470 4125 9470 4136 9498
TIME...MOT...LOC 2349Z 275DEG 50KT 4139 9491
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrullLocal storm report, Jun 7, 6:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 ENE ATLANTIC 41.40N 95.00W
06/07/2022 E0.50 INCH CASS IA TRAINED SPOTTER
ALSO STRONG WIND AND HEAVY RAIN.
&&Local storm report, Jun 7, 7:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 1 W ATLANTIC 41.40N 95.03W
06/07/2022 M67 MPH CASS IA AWOS
&&
DMDThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 48 min |
| Jun 7, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union | 39 min |
| Jun 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Ringgold, Wayne | 47 min |
| Jun 7, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Wayne | 58 min |
| Jun 7, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 52 min |
| Jun 7, 10:30 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 60 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.